MAUDE Adverse Event Report: COVIDIEN NANOCROSS ELITE 0.14 OTW PTA DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COVIDIEN NANOCROSS ELITE 0.14 OTW PTA DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number AB14W060200150
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician used an evercross to treat a severely calcified cto in the right mid/distal superficial femoral artery (sfa) and popliteal artery.Moderate tortuosity was reported.A 6fr non-medtronic sheath was used but no embolic protection was used.The device was prepped with no issues.The device did not pass through a previously deployed stent.There was no resistance encountered and no excessive force was used.During balloon inflation a burst occurred.All fragments were retrieved from the patient.A 4x150mm evercross was used to complete this part of the procedure.A nanocross elite pta balloon was subsequently used.The device did not pass through a previously deployed stent.There was no resistance encountered and no excessive force was used.It was reported that during removal of the device from the vessel, the balloon detached from the shaft.The physician attempted to extract the detached balloon with a snare without success and the detached portion remained in the patient.The patient required surgery but the balloon was unable to be retrieved and remains in the patient.
 
Additional Manufacturer Narrative
Image analysis: a single photograph of a cine image was received for evaluation.The image is of a pta device in the right popliteal artery just above the knee.The annotation on the screen indicated that it is a 6x200 nanocross balloon.A twist in the balloon is near the distal end of the balloon chamber and it appears that contrast is leaking from the balloon near the balloon twist.The nanocross elite 0.014in over-the-wire pta balloon dilatation catheter was not received for evaluation.No ancillary devices were received for evaluation.The customer experience of the nanocross elite of withdrawal difficulty resulting in surgery to recover embolized components of the balloon was confirmed.The confirmation is based on the information within the initial reported event description and the photograph of the cine provided for analysis.The root cause of the balloon leak and withdrawal difficulty could not be positively determined.The most likely root cause is anatomy/clinical in nature.The possible contributing factors such as: vessel anatomy, ancillary device interaction and procedural technique could not be fully evaluated in this investigation.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information received reported that resistance was felt and the nanocross could not be removed.A contrast saline mix 50/50 was issued for the evercross.The patient had surgical procedure two days post index, and the balloon was successfully extracted.If information is provided in the future, a supplemental report will be issued.

Brand Name
NANOCROSS ELITE 0.14 OTW PTA DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key8284304
Report Number2183870-2019-00040
Device Sequence Number19253994
Product Code LIT
UDI-Device Identifier00821684067161
UDI-Public00821684067161
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K132777
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/30/2021
Device Catalogue NumberAB14W060200150
Device Lot NumberA701011
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/21/2019
Supplement Date Received by Manufacturer02/11/2019
05/07/2019
Initial Report FDA Received Date01/29/2019
Supplement Report FDA Received Date03/04/2019
05/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight68